Heavy Rain, Miami-Dade
- When
- December 3, 2:15 AM EST
- Where
- Miami-Dade County, 2.85 mi WSW of Hialeah Gardens
- Reported by
- NWS Employee
- Coordinates
- 25.830, -80.370
Heavy rain resulted in minor street and parking lot flooding in Doral.
A cold front moved into South Florida during the day of December 3rd, and stalled across the far southern end of the peninsula and upper Florida Keys on the 4th and 5th. Several rounds of heavy rainfall fell across South Florida during the three day period, with the hardest hit areas across Southern Miami-Dade county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A cold front moved into South Florida during the day of December 3rd, and stalled across the far southern end of the peninsula and upper Florida Keys on the 4th and 5th. Several rounds of heavy rainfall fell across South Florida during the three day period, with the hardest hit areas across Southern Miami-Dade county. Rainfall amounts near 15 fell across Homestead, the Redlands, and western Kendall, with 4-8 reported across the remainder of Miami-Dade county and into coastal Broward county, most of which occurred during the day of December 5th. This rainfall led to significant flooding in Miami-Dade county with numerous road closures and cars stalling in flood waters. Significant damage was done to the fall and winter crops in Miami-Dade county as well as leading to multi-day closures at Zoo Miami due to flooding in the facility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 3, 1:06 AM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 106 AM EST THU DEC 3 2015 .AVIATION... MAIN ISSUES TODAY WILL BE TIMING APPROACHING FRONT THROUGH THE TERMINAL LOCATIONS. CURRENT PLACEMENT OF MAIN FRONTAL BOUNDARY IS SOMEWHERE BETWEEN KJAX AND KMCO WITH A SUBTLE PRE-FRONTAL FEATURE WHERE WINDS ARE INDICATED TO BE VARIABLE/SHIFTING DOWNSTREAM OF MAIN FRONT. HAVE INDICATED WIND SHIFT ALONG A KPBI-KAPF LINE AROUND 15Z...KFLL-KFXE-KMIA CLOSER TO 18Z AS FRONT BEGINS TO STALL. THERE ARE SOME MODEL INDICATIONS FOR A PRE-FRONTAL SEABREEZE TO PENETRATE THROUGH THE SOUTHERN LOCATIONS THAT MAY CAUSE AN ONSHORE WIND FOR 1-3 HOURS PRIOR TO FRONT ARRIVAL. AS FAR AS KTMB SOUTHWARD...THE FRONT MAY NOT REACH THOSE LOCATIONS THOUGH THE CONVECTION WILL LIKELY BE WIDESPREAD AND MORE CONCENTRATED OVER THE MUCH OF MIAMI-DADE AND MONROE COUNTIES GENERALLY AFTER 18Z. DIFFICULT NOT TO INDICATE PREVAIL MVFR VSBY/CIG CONDITIONS POST-FRONTAL LATE THIS AFTERNOON AND OVERNIGHT AS HIGH MOISTURE CONTENT WILL MAINTAIN A RAINFALL PROCESS WITH LOWER CIGS AT MOST TAF LOCATIONS THROUGH 04/06Z. 99/RR && .PREV DISCUSSION... /ISSUED 815 PM EST WED DEC 2 2015/ UPDATE... WATCHING CLUSTER OF STORMS NOW SOUTHEAST OF KEY WEST, MOVING NORTH. THIS IS PROBABLY THE LEADING EDGE OF THE DEEPEST TROPICAL MOISTURE WHICH WILL BE ARRIVING OVERNIGHT ON STRENGTHENING MIDLEVEL FLOW. STILL SOME UNCERTAINTY REGARDING IF IT HOLDS TOGETHER INTO EXTREME SOUTH FL, BUT POPS AND TRENDS WERE UPDATED ACROSS THE SOUTH FOR ITS POTENTIAL ARRIVAL. IN ADDITION, SHOWERS AND A FEW STORMS MAY CONTINUE TO DEVELOP ALONG THE LAKE REGION AS THE FRONT DROPS INTO NORTHERN FL. PREV DISCUSSION... /ISSUED 710 PM EST WED DEC 2 2015/ AVIATION... A COLD FRONT IS FORECAST TO CONTINUE TO MOVE INTO NORTH AND CENTRAL FLORIDA TONIGHT. SCATTERED SHOWER ACTIVITY IS EXPECTED TO MAINLY AFFECT THE EAST COAST TERMINALS WITH MORE ISOLATED ACTIVITY FOR TERMINAL KAPF. SUB-VFR CONDITIONS ARE POSSIBLE WITH THE PASSAGE OF SHOWERS...WITH AMENDMENTS TO THE TAF'S AS NECESSARY. LATEST GUIDANCE DID NOT INDICATE LOW CEILINGS OR VISIBILITY RESTRICTIONS...BUT CANNOT RULE IT OUT AND WILL AMEND AS NECESSARY. AN ISOLATED THUNDERSTORM IS POSSIBLE. THE WIND FORECAST IS VERY UNCERTAIN WITH LIGHT AND VARIABLE WINDS FORECAST OVER NIGHT AND IN GENERAL A LIGHT WESTERLY FLOW AROUND 12Z THURSDAY. BETWEEN 12Z AND 18Z THURSDAY WINDS ARE FORECAST TO TRANSITION TO A NORTH NORTHEASTERLY DIRECTION. 60 PREV DISCUSSION... /ISSUED 348 PM EST WED DEC 2 2015/ DISCUSSION... CLUSTER OF SHOWERS WHICH MOVED ACROSS THE FL STRAITS AND KEYS THIS MORNING, WAS RESPONSIBLE FOR TRIGGERING ADDITIONAL DEVELOPMENT THROUGH SOUTH FLORIDA TODAY. BECAUSE EVEN THE NEAR TERM MODELS MISSED THIS FEATURE, RAIN WAS FAR MORE WIDESPREAD THAN YESTERDAY'S POPS INDICATED. ALTHOUGH SHOWERS WERE MOST STEADY OVER THE INTERIOR, MANY ALSO SPREAD INTO THE METRO AREAS ALONG THE EAST COAST AND STRENGTHENED AS THEY INTERACTED WITH THE SEA BREEZE. THIS WILL CONTINUE THROUGH THIS AFTERNOON. SOME 35 MPH WIND GUSTS ARE POSSIBLE ALONG WITH A QUICK HALF INCH OF RAIN. AS A COLD FRONT MOVES INTO NORTHERN AND CENTRAL FL LATE TONIGHT, ADDITIONAL SHOWERS WILL DEVELOP OUT AHEAD OF IT. MIDLEVEL FLOW WILL BECOME STRONGER AND EVEN DEEPER MOISTURE WILL BE FORCED NORTH THROUGH TONIGHT. MERIDIONAL WIND ANOMALIES ARE AROUND 2 STANDARD DEV ABV NORMAL INTO 12Z THURS, RESPONSIBLE FOR THE QUICK MOISTURE TRANSPORT. SPECIFIC HUMIDITY AND PWAT ANOMALIES HAVE INCREASED SINCE YESTERDAY'S MODEL SUITE, BOTH AROUND 3 STD DEV ABV NORMAL. THESE VALUES ARE OUTSIDE OF THE GEFS 30 YR CLIMATE RETURN INTERVAL, WHICH QUITE SIMPLY SUGGESTS THAT THESE ARE UNUSUAL AMOUNTS. THUS, CONFIDENCE IS INCREASING REGARDING THE FORECASTED HEAVY RAINFALL THURSDAY INTO FRIDAY NIGHT AND A FLOOD WATCH MAY BECOME NECESSARY WITH THE NEXT PACKAGE. WPC HAS PLACED SOUTH FL IN THE DAY 3 EXCESSIVE HEAVY RAINFALL SLIGHT RISK. THERE STILL REMAINS SOME UNCERTAINTY REGARDING HOW WIDESPREAD THIS EVENT MAY BE, PERHAPS BEING FOCUSED ON THE SOUTHERN HALF OF THE CWA OR COVERING THE ENTIRE FORECAST AREA. THIS WILL BE DETERMINED BY JUST WHERE THE FRONT HANGS INTO FRIDAY. A FEW STRONGER THUNDERSTORMS ARE ALSO POSSIBLE, WITH LLVL HELICITY VALUES STILL FAVORABLE, H7-H5 LAPSE RATES POTENTIALLY TO 6.5C/KM AND H5 TEMPS TO -9C, ESPECIALLY LATE THURS AFTERNOON AND THURS EVENING. OF COURSE, CLOUD COVER MAY END UP BEING A MITIGATING FACTOR. INTO FRIDAY EVENING, SIMILAR DIFFERENCES REMAIN BETWEEN THE GFS AND ECMWF. THE ECMWF HAS MUCH HEAVIER RAINFALL BETWEEN 18Z FRI-0Z SAT, WITH A SHRTWV RIDING ALONG THE BOUNDARY, WHICH WAS ABSENT FROM YESTERDAY'S RUN. 6HR ECMWF QPF FOR THIS TIMEFRAME IS 1-2" AND THE TREND IS TOWARDS HVY RAINFALL CONTINUING INTO FRIDAY PM. HOWEVER PART OF THESE TOTALS MAY BE DUE TO CONVECTIVE FEEDBACK. THE FORECAST FOR SAT AND SUN IS LARGELY UNCHANGED, ALTHOUGH THE FRONT MAY BE JUST TO OUR SOUTH, BUT POPS REMAIN IN THE FORECAST WITH BREEZY NORTHEAST FLOW DELIVERING SHOWERS ALONG THE EAST COAST. A HIGH RISK RIP CURRENT STATEMENT WILL BE NEEDED EVENTUALLY FOR THIS WEEKEND ALONG THE EAST COAST. RAINFALL AMOUNTS MAY PICK UP AGAIN INTO EARLY NEXT WEEK, AS THE BOUNDARY IS PULLED BACK NORTH. BETTER AGREEMENT REGARDING THIS FROM THE GFS/ECMWF TODAY, ALTHOUGH THE GFS IS STILL MUCH STRONGER WITH AN AREA OF LOW PRESSURE DEVELOPING OFF THE EAST CENTRAL COAST OF FLORIDA NEXT WEEK. MARINE... NE WINDS INCREASE ON FRIDAY, BUT MAIN WIND SURGE ON SAT BEHIND THE FRONT AND CONTINUING INTO THE WEEKEND. THIS WILL BRING A RETURN OF HAZARDOUS BOATING CONDITIONS ON BOTH THE GULF AND ATLANTIC WATERS INTO EARLY NEXT WEEK WITH SMALL CRAFT ADVISORY CONDITIONS LIKELY. WINDS TAIL OFF QUICKLY INTO MONDAY AND CONDS IMPROVE. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 70 79 75 81 / 80 80 70 60 FORT LAUDERDALE 69 78 72 79 / 80 80 80 60 MIAMI 70 80 71 80 / 80 80 80 60 NAPLES 68 78 69 83 / 80 80 50 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM... LONG TERM.... AVIATION...99/RR
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 926 PM EST WED DEC 2 2015 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 031430- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 926 PM EST WED DEC 2 2015 ...A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TONIGHT THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH FLORIDA AND THE ADJACENT GULF AND ATLANTIC WATERS. THE PRIMARY THREAT IS CLOUD TO GROUND LIGHTNING, BUT THERE COULD BE SOME GUSTY WINDS ALSO. WIND: WINDS MAY GUST TO 45 MPH WITH THE HEAVIEST SHOWERS AND OCCURRENCE OF ISOLATED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY HEAVY RAINFALL MAY LEAD TO FLOODING IN URBAN AREAS, ESPECIALLY ALONG THE EAST COAST, THURSDAY AND FRIDAY. A FLOOD WATCH MAY BECOME NECESSARY. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE, A FEW OF WHICH MAY BECOME STRONG, ESPECIALLY THURSDAY AND THURSDAY NIGHT. HAZARDOUS SEAS DUE TO WIND AND WAVES ARE EXPECTED SATURDAY AND A SMALL CRAFT ADVISORY WILL LIKELY BE WARRANTED FOR PORTIONS OF SOUTH FLORIDA WATERS. THE THREAT OF RIP CURRENTS WILL INCREASE SATURDAY AND MAY PERSIST INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1016 PM EST WED DEC 2 2015
FLZ073-074-173-174-030415-
FAR SOUTH MIAMI-DADE COUNTY-COASTAL MIAMI DADE COUNTY-METROPOLITAN
MIAMI DADE-INLAND MIAMI-DADE COUNTY-
1016 PM EST WED DEC 2 2015
...A LINE OF SHOWERS WILL AFFECT SOUTHERN MIAMI-DADE AND SOUTHEASTERN
MAINLAND MONROE COUNTIES...
AT 1015 PM EST...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM 6
MILES EAST OF FLAMINGO TO NEAR JEWFISH CREEK BRIDGE TO 18 MILES
SOUTHEAST OF ROUTE 1/CARD SOUND ROAD SPLIT...AND MOVING NORTHEAST AT
35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
HOMESTEAD...CORAL GABLES...SOUTH MIAMI...BLACK POINT...HOMESTEAD
MIAMI SPEEDWAY...KENDALL...TURKEY POINT...THE REDLAND...HOMESTEAD
GENERAL AIRPORT...PINECREST...FLORIDA CITY...GOULDS...WEST PERRINE...
THE HAMMOCKS...CUTLER BAY...RICHMOND HEIGHTS...THE CROSSINGS...
RICHMOND WEST...WEST KENDALL AND HOMESTEAD BASE.
LAT...LON 2518 8086 2566 8059 2572 8015 2561 8031
2553 8017 2556 8027 2553 8020 2552 8017
2550 8034 2547 8034 2539 8033 2551 8018
2535 8024 2538 8031 2534 8025 2534 8026
2514 8067 2516 8065
TIME...MOT...LOC 0315Z 210DEG 32KT 2512 8082 2518 8046 2498 8016
99/RRThe Miami radar (KAMX), 25 km away, was scanning. The volume nearest the first event began at 07:12 UTC.
2 heavy rain, 2 flash flood, 1 flood. Local standard time, as filed.
Heavy rain resulted in minor street and parking lot flooding in Doral.
Heavy rain throughout the day lead to numerous flooded roads and road closures in Eastern Miami-Dade county. Road closures occurred in Aventura at NE 191st street from Biscayne Blvd (US1), and in El Portal, Little Haiti, and Miami-Beach. 1-2ft of standing water occurred in some places along the flooded roadways at times, lingering into the late evening hours.
Multi-day heavy rainfall lead to widespread crop damage in the Southwest Miami-Dade farmlands, especially in the Redland, Florida City and Homestead areas. Farmers reported damage ranging from rotting crops due to continuous rainfall to total loss from completely flooded fields. Yellow squash, zucchini and green beans were the main crops affected along with significant damage to other vegetable crops. Initial damage loss estimates are around 1 million dollars with a 70 to 80% loss in crop.
Numerous reports of significant street flooding received throughout the Hammocks, Country Walk, the Crossings, Kendall Lakes, and Three Lakes areas of South Miami-Dade county. Road flooding was initially reported during the late morning hours with progressively increasing impacts through the afternoon and evening hours. Many roads became impassable with numerous road closures throughout the area. Many cars stalled out in the flood waters and had to be pushed out by tow trucks throughout the night. Zoo Miami reported numerous walkways and exhibits with standing water, forcing the relocation of zoo animals. Many animal exhibit moats were reported 6-8 feet above normal levels, forcing the closure of the zoo for several days. 9 to 10 inches of rain in 12 hours was measured by unofficial observers in The Hammocks and The Crossings. Miami Executive Airport set a record 24-hour rainfall record with 8.92 inches.
Several road closures in Homestead in the Villages of Homestead and Tennessee Estates subdivisions as a result of flooded roadways. Rainfall amounts were in the 6 to 7 inch range, most of it falling in less than 9 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605704, 605711, 605707, 605706, 605708.